Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 4:45 PM CDT for Union County, South Dakota; Sioux County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 18, 2004, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Sioux County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS53 KFSD 182145
SVRFSD
IAC167-SDC127-182215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SIOUX COUNTY IN NORTHWEST IOWA
UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 515 PM CDT
* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF ROCK VALLEY TO
14 MILES SOUTHWEST OF HAWARDEN...OR FROM 10 MILES SOUTHEAST OF
CANTON TO 11 MILES SOUTH OF BERESFORD...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCK VALLEY AROUND 450 PM CDT
HAWARDEN AROUND 455 PM CDT
HULL AROUND 510 PM CDT
IRETON...SIOUX CENTER...BOYDEN...MATLOCK AROUND 515 PM CDT
THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4325 9643 4312 9640 4291 9677 4292 9604
4325 9593
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 18, 3:35 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SUN APR 18 2004 .DISCUSSION... ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE NEB THIS EVE. ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL MUCH COOLER THAN TODAY. ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY UNTIL 01Z ZONES 071 MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090. IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032 NE...WIND ADVY UNTIL 01Z ZONES 013-014. &&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN APR 18 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST MINNESOTA. WIND AND FOG... STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50 TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FIRE DANGER... WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST WINDS MAY GUST AS HIGH AS 50 TO 55 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 4:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0358 PM HAIL 10 NE PLANKINTON 43.82N 98.34W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
&&
CPJLocal storm report, Apr 18, 4:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
&&
CHAPMANLocal storm report, Apr 18, 4:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
&&
CPJLocal storm report, Apr 18, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
&&
CHAPMANLocal storm report, Apr 18, 4:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 NE WHITE LAKE 43.81N 98.60W
04/18/2004 1.00 INCH AURORA SD PUBLIC
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0358 PM HAIL 10 NE PLANKINTON 43.82N 98.34W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
0430 PM TSTM WND GST TRIPP 43.22N 97.97W
04/18/2004 60 MPH HUTCHINSON SD LAW ENFORCEMENT
&&
CPJLocal storm report, Apr 18, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HULL 43.19N 96.13W
04/18/2004 0.75 INCH SIOUX IA AMATEUR RADIO
COVERING GROUND
&&
CHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| Apr 17, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 32 min |
| Apr 18, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Apr 18, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 37 min |
| Apr 18, 12:15 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 45 min |
| Apr 18, 12:55 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 20 min |
| Apr 18, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 26 min |
| Apr 18, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 23 min |
| Apr 18, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 46 min |
| Apr 18, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Apr 18, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 42 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 29 min |
| Apr 18, 4:38 PM CDT | Tornado Warning | FSD | Hutchinson | 37 min |
| Apr 18, 4:46 PM CDT | Tornado Warning | FSD | Turner | 29 min |
| Apr 18, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
| Apr 18, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 38 min |
| Apr 18, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake | 46 min |
| Apr 18, 5:13 PM CDT | Tornado Warning | FSD | Union | 47 min |
| Apr 18, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 28 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| Apr 18, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
| Apr 18, 5:47 PM CDT | Flash Flood Warning | FSD | Union | 58 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Apr 18, 4:04 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 26 min |
| Apr 18, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 25 min |
| Apr 18, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 49 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 42 min |
| Apr 18, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 24 min |
| Apr 18, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 61 min |
| Apr 18, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 56 min |
| Apr 18, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 64 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 67 min |
| Apr 18, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.